Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Blacksburg, VA

May 18, 2001Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2001, 6:52 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 6:52 PM EDT (22:52 UTC)
Expired
May 18, 2001, 7:30 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:55 PM EDTHail 0.75Sycamore, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 182250
SVRRNK

VAC083-143-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  EASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 730 PM EDT.

* AT 650 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3    
  MILES WEST OF MT AIRY...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM...
THE STORM HAS SINCE INTENSIFIED.

SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE
  MT AIRY...
  INGRAM...
  HALIFAX...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:57 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:57 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT FRI MAY 18 2001

TNGT...LOOKS LIKE AN OVERALL DRYER EVE AND OVERNIGHT PERIOD, WITH
SHORTWAVE RIDGE MOVING OVERHEAD AND A SURGE OF LOW/MID LEVEL DRY AIR
FROM THE SOUTHWEST.  DRY AIR ENTRAINMENT AT MID LEVELS SHOULD LIMIT
CONVECTION THIS EVE.  SLOW MOVING FRONT WILL START TO CREATE RAIN/THUNDER
LATE TONIGHT AS IT MOVES TO WV. SO, WILL HAVE LIKELY POPS WEST TO
LOWER CHANCE THE FURTHER SOUTH YOU GO. NO FFW.

SAT...SLUGGISH FRONT LOOKS LIKE IT WILL FINALLY PROGRESS THROUGH THE
REGION WITH A LOT OF MID LEVEL VERTICAL MOTION. TRENDS ARE DEFINITELY
TO SLOW EVERYTHING TO A SNAIL'S CRAWL HOWEVER. WILL GO WITH LIKELY
POPS EVERYWHERE.

SUN...HOPEFULLY FRONT WILL HAVE NOT SLOWED DOWN.  WILL FORECAST
BASED ON THIS, WITH A FEW LEFT OVER SHOWERS IN THE MORNING.

EXTENDED...MODEL TRENDS CONTINUE WITH A FRONTAL PASSAGE LATE MON/TUE
TIME FRAME, WITH A SIGNIFICANT TROF PARKED OVERHEAD FOR THE MIDDLE
OF THE WEEK.  WILL LOWER TEMPS BASED ON FORECAST THICKNESS OFF
NOGAPS.

FCSTID = 13
ROA   61  81  60  75 /  40  60  30  10
LYH   60  81  59  75 /  40  60  30  10
DAN   63  83  62  79 I/  40  60  30  10
BLF   58  67  50  70 /  60  70  30  10
LWB   55  67  50  70 /  60  70  30  10
BCB   56  71  52  72 /  30  60  30  10
TNB   57  71  51  71 /  20  60  30  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

HH

In the hours before

Local storm report, May 18, 6:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
641 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    3 N GRETNA                VA   1.00 INCH HAIL
05/18/01   PITTSYLVANIA                   SHERIFFS PATROL REPORTED
                                          HAIL ALONG ROUTE 29...
                                          HALFWAY BETHWEEN GRETNA AND
                                          HURT. REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:14 PM EDTFlash Flood WarningRNKGiles2 hr
May 18, 6:24 PM EDTSevere Thunderstorm WarningRNKPittsylvania36 min
May 18, 7:27 PM EDTSevere Thunderstorm WarningRNKHalifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.